Alert archive / Kansas / Flash Flood Warnings in 1995

Flash Flood Warning 12, NWS Wichita, KS

June 8, 1995Harper County, Sumner County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 8, 1995, 3:26 AM CDT for Harper County, Sumner County, Kansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jun 8, 1995, 3:26 AM CDT (08:26 UTC)
Expired
Jun 8, 1995, 8:30 AM CDT
In force
5 hr
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Harper County, KS, Sumner County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1995-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1995-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3672 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
1.9
Supercell composite
12.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 080833
FFWICT
KSC077-191-081330-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLOOD/FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
326 AM CDT THU JUN 8 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
FLOOD/FLASH FLOOD WARNING EFFECTIVE UNTIL  830 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH CENTRAL KANSAS
 
   ...HARPER COUNTY...WESTERN SUMNER COUNTY
 
RADAR ESTIMATES BETWEEN 3 AND 5 INCHES OF RAIN FELL BETWEEN CORWIN AND
CONWAY SPRINGS.  THE HIGHEST TOTALS OCCURRED NEAR ARGONIA...OR 40 MILES
EAST OF MEDICINE LODGE.
 
SMALL STREAMS AND CREEKS ARE LIKELY OUT OF THEIR BANKS....WITH LOW LYING
COUNTY ROADS LIKELY FLOODED. MAIN STEM RIVERS WILL BE ON THE RISE AS
WELL.  ALMOST 3 INCHES OF RAIN WAS MEASURED AT ARGONIA.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY. DO NOT STAY IN AREAS SUBJECT TO FLOODING
WHEN WATER BEGINS TO RISE.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES... DIPS... OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWI0NG STREAM... EVEN A SMALL
ONE... ON FOOT.
 
HOWERTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 10:01 PM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jun 7, 10:01 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1000 PM CDT WED JUN 7 1995

(DISC COMPOSED AT 730 PM...)
MAIN CONCERN ATTM IS CBS DVLPG OVR FLINT HILLS.  THESE HAVE FORMED AT
THE INTERSECTION OF 2 BNDRYS AND THE OROGRAPHIC LIFT.  ONE BNDRY IS
XTNDS FM NR MKC TO NR DDC.  THE OTHER IS A QUASI-DRYLN WHICH PASSED
THRU ICT THIS AFTN...AND HAS RETREATED WWRD DURG THE PAST HR.  BNDRY
SHOWED UP BRIEFLY ON KICT 88D WHILE TECHS WERE WORKING ON RDR.
VISUAL INDC HV SHOWN WELL DVLPG CBS...BUT TOPS APPR TO BE TOO
LO...WITH SOME CAPPING LKLY.  HAVE ALRDY MENTIONED PCPN IN SFT.  WITH
MARGINAL MECHANISMS TO BREAK CAP...WOULD NOT EXPCT THEM TO CONT ALL
NGT.

ERLR LK INDC TMRW NGT MAY BE QUITE ACTIVE AS DIFFLUENT FLOW...DRYLN
AND FNT APPCH.

RSL 66/80 24  SLN 67/81 24
ICT 71/85 23  HUT 69/84 23
CNU 70/87 22

HOWERTON

In the hours before

Special weather statement, Jun 7, 11:23 PM CDT, 4 hours 3 minutes before
KSZ070-071-072-073-094-095-096-097-098-099-100-101-080530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1123 PM CDT WED JUN 7 1995

...TORNADO WATCH NUMBER 570 FOR ALL OF SOUTHEAST KANSAS HAS BEEN
CANCELLED AND REPLACED BY TORNADO WATCH NUMBER 574 FOR PARTS OF
SOUTHEAST KANSAS...

THE NEW TORNADO WATCH DOES NOT INCLUDE ALLEN...NEOSHO...LABETTE...
BOURBON...CRAWFORD AND CHEROKEE COUNTIES OF SOUTHEAST KANSAS.

MATT
Special weather statement, Jun 7, 11:25 PM CDT, 4 hours 1 minute before
KSZ070-071-072-073-094-095-096-097-098-099-100-101-080530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1123 PM CDT WED JUN 7 1995

...TORNADO WATCH NUMBER 570 FOR ALL OF SOUTHEAST KANSAS HAS BEEN
CANCELLED AND REPLACED BY TORNADO WATCH NUMBER 574 FOR PARTS OF
SOUTHEAST KANSAS...

THE NEW TORNADO WATCH DOES NOT INCLUDE ALLEN...NEOSHO...LABETTE...
BOURBON...CRAWFORD AND CHEROKEE COUNTIES OF SOUTHEAST KANSAS.

MATT

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 11:15 PM CDTSevere Thunderstorm WarningICTReno60 min
Jun 7, 11:25 PM CDTSevere Thunderstorm WarningICTRussell65 min
Jun 7, 11:37 PM CDTSevere Thunderstorm WarningICTHarvey68 min
Jun 7, 11:41 PM CDTSevere Thunderstorm WarningICTLincoln64 min
Jun 7, 11:48 PM CDTSevere Thunderstorm WarningICTMcPherson, Rice57 min
Jun 7, 11:53 PM CDTSevere Thunderstorm WarningICTMarion67 min
Jun 7, 11:55 PM CDTTornado WarningICTRussell65 min
Jun 8, 12:01 AM CDTSevere Thunderstorm WarningICTSumner59 min
Jun 8, 12:05 AM CDTSevere Thunderstorm WarningICTSaline55 min
Jun 8, 12:05 AM CDTSevere Thunderstorm WarningICTEllsworth35 min
Jun 8, 12:19 AM CDTSevere Thunderstorm WarningICTCowley56 min
Jun 8, 12:40 AM CDTSevere Thunderstorm WarningICTSaline65 min
Jun 8, 12:47 AM CDTSevere Thunderstorm WarningICTEllsworth58 min
Jun 8, 12:53 AM CDTSevere Thunderstorm WarningICTBarton67 min
Jun 8, 1:00 AM CDTSevere Thunderstorm WarningICTHarper, Sumner60 min
Jun 8, 1:26 AM CDTSevere Thunderstorm WarningICTSedgwick64 min
Jun 8, 1:35 AM CDTFlash Flood WarningICTLincoln6 hr
Jun 8, 1:41 AM CDTSevere Thunderstorm WarningICTButler64 min
Jun 8, 1:48 AM CDTSevere Thunderstorm WarningICTCowley57 min
Jun 8, 1:56 AM CDTSevere Thunderstorm WarningICTHarvey64 min
Jun 8, 2:02 AM CDTSevere Thunderstorm WarningICTSumner43 min
Jun 8, 2:19 AM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson56 min
Jun 8, 2:52 AM CDTSevere Thunderstorm WarningICTBourbon68 min
Jun 8, 4:17 AM CDTSevere Thunderstorm WarningICTReno58 min
Jun 8, 4:32 AM CDTSevere Thunderstorm WarningICTBarton, Rice58 min
Jun 8, 4:49 AM CDTSevere Thunderstorm WarningICTMcPherson56 min
Jun 8, 5:16 AM CDTSevere Thunderstorm WarningICTReno59 min
Jun 8, 5:46 AM CDTSevere Thunderstorm WarningICTButler59 min

Nearby

Flash Flood Warnings in Kansas, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.